Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Jun 14, 2017, 8:49 AM CDT for Jefferson County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2017, 8:49 AM CDT (13:49 UTC)
- Expired
- Jun 14, 2017, 9:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Topeka, KS
County Jefferson County, KS
The radar
The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 13:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 1.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -452 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
418
WWUS83 KTOP 141349
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
849 AM CDT WED JUN 14 2017
KSZ026-141430-
Jefferson-
849 AM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
930 AM CDT...
At 848 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grantville, moving northeast at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Oskaloosa, Perry, McLouth, Ozawkie, Winchester and Perry Lake.
LAT...LON 3905 9549 3907 9551 3907 9554 3913 9559
3916 9559 3942 9518 3914 9518
TIME...MOT...LOC 1348Z 238DEG 23KT 3912 9551
$$
BaergWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jun 14, 7:18 AM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 14, 7:18 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Topeka KS 718 AM CDT Wed Jun 14 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 356 AM CDT Wed Jun 14 2017 Early this morning, a mid-level low was centered over North Dakota, with a trough extending southward into western Kansas. At the surface, the center of low pressure was stretched across western Kansas, with a cold front extending northward into central Nebraska, providing the focus for ongoing thunderstorms early this morning. With a strong 40-50kt 850mb jet in place over central to northeast KS, isentropic lift was helping to support ongoing scattered showers and elevated thunderstorms across the CWA. Cannot rule out the potential for some small hail from any isolated stronger storms that develop. Also, several locations across south central to central KS have seen some brief strong downburst winds of 40-50kt on the back edge of decaying showers and storms, so that threat will be monitored through the morning hours. The combination of overcast skies and winds generally out of the south will result in morning low temperatures only dropping into the low/mid 70s. Short-range models show this early morning precipitation shifting predominantly into northeast and east central KS by around sunrise and diminishing through the mid/late morning hours. Several models show that as this precipitation dissipates this morning, low clouds will develop in its wake over much of northeast and east central KS through the remainder of the morning before finally scattering out early this afternoon. This low cloud deck should be shallow, still allowing afternoon high temperatures to reach into the upper 80s to low 90s from east to west. However, this lingering cloud cover may impact the thunderstorm potential for later today across eastern KS. Models show the surface low and associated cold front advancing into north central KS after sunrise this morning, with the cold front bisecting the CWA by early afternoon. A notable dryline will accompany this frontal passage, with low 70 dewpoints looking to remain in place through this afternoon roughly along and east of an Emporia to Hiawatha line. Locations along and east of this line have the best chance for seeing some showers and thunderstorms develop late this afternoon into this evening. As the shallow low clouds diminish early this afternoon, expect conditions to quickly destabilize with steep lapse rates supporting MUCAPE values of 3000- 4000 J/kg. Within this region, models still note a very weak cap present with fairly weak convergence, so the question becomes whether or not storms can even initiate with these conditions present. HiRes ARW/NMM both show the potential for some scattered storms to develop late afternoon through this evening, however the HRRR/RAP keep conditions dry this afternoon with a few scattered storms possibly developing in far east central KS by early/mid evening. If any storms are able to develop late this afternoon and this evening, the main threats would be large hail and strong downburst winds. Overnight into Thursday morning, expect cloud cover to scatter out from west to east. The combination of clearing skies and light southerly winds will allow low temperatures to drop into the mid/upper 60s. .LONG TERM...(Thursday through Tuesday) Issued at 356 AM CDT Wed Jun 14 2017 Thunderstorm chances through Saturday night are the main forecast challenge, with every afternoon and nighttime period bringing thunderstorm potential. Models continue to be in relatively good agreement into the late week considering the overall weak synoptic forcing to take place. A weak mid-level wave tracks west across western Kansas Thursday as a warm nose pokes north ahead of it into central Kansas. South to southeast low-level flow brings unstable air back into the area with ML CAPE of near 5000 J/kg and little inhibition. Thunderstorms are expected to form in this area and track east to southeast across the area, perhaps as an organized MCS, through the evening. Deep-layer shear will easily support supercells with the wave likely helping to brings upscale growth into the evening. Low- level flow also showing backed winds for a tornado concern at least initially. Zonal flow over the northern CONUS brings a weak shortwave into the northern Plains Friday afternoon with a surface low pushing east into central Nebraska in the afternoon. Instability should be able to recover from overnight activity with high CAPE values again in place with thunderstorm development anticipated to the north where capping is also weaker. There remains a small chance for something to form locally in weak convergence though anything more than isolated activity seems unlikely. Storm motion and Corfidi vectors suggest northern activity would likely impact at least northeastern Kansas in the evening hours with CAPE still plentiful for severe weather. A stronger wave moves south and east around the western upper ridge Saturday and Saturday night with cold front surging through. This system brings the highest likelihood of widespread storm coverage in these periods, with at least some risk for severe storms with again rich CAPE in place. This frontal passage brings an end to precip chances into early next week. Temperatures should remain rather warm into Saturday with warm sector back in place by Thursday afternoon and precip likely out of the area during the morning and mid-afternoon periods. Apparent temps will likely again peak around 100, but cooler/drier air behind the front will be the rule Sunday into Tuesday. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 659 AM CDT Wed Jun 14 2017 For the 12z TAFs, a few scattered showers and storms will still be possible near KTOP/KFOE through mid-morning, with some MVFR cigs possible mid to late morning behind these showers. Southwesterly winds will diminish by this afternoon as a cold front approaches the TAF sites. There will be the potential for some scattered showers and thunderstorms near KTOP/KFOE late this afternoon or this evening. However, better chances look to be just east and south of the TAF sites, so have not mentioned it in the TAF at this time. By Thursday morning, the combination of moisture from the recent rain and light winds may cause some patchy fog, so will need to monitor this potential in future TAF updates. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...65 AVIATION...Hennecke
Hazardous weather outlook, Jun 14, 5:07 AM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 507 AM CDT Wed Jun 14 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-151015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 507 AM CDT Wed Jun 14 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms will be scattered across much of the area this morning. Thunderstorm chances continue for mainly northeast and east central Kansas in the afternoon and evening. There is some potential for severe thunderstorms, primarily from the mid afternoon into the evening hours in northeast and east central Kansas, with large hail and damaging winds being the main hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Severe thunderstorms are possible for much of the area in the afternoon and evening hours of Thursday, Friday, and Saturday. Large hail and damaging winds will be the primary hazards, but there is some potential for tornadoes Thursday afternoon and early Thursday evening, mainly in north central Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jun 14, 5:03 AM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
503 AM CDT WED JUN 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND GST 3 NNE NEW STRAWN 38.30N 95.73W
06/14/2017 M60 MPH COFFEY KS AWOS
&&Special weather statement, Jun 14, 5:03 AM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service Topeka KS
503 AM CDT WED JUN 14 2017
KSZ056-058-059-141030-
Coffey-Franklin-Anderson-
503 AM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...NORTHERN
ANDERSON AND NORTHEASTERN COFFEY COUNTIES UNTIL 530 AM CDT...
At 503 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Waverly, moving northeast at 45 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ottawa, Garnett, Waverly, Richmond, Williamsburg, Princeton,
Westphalia and Harris.
This includes Interstate 35 between mile markers 168 and 189.
LAT...LON 3817 9559 3838 9573 3844 9562 3843 9551
3850 9551 3865 9521 3821 9514
TIME...MOT...LOC 1003Z 244DEG 40KT 3833 9558
HenneckeSpecial weather statement, Jun 14, 5:56 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Topeka KS
556 AM CDT WED JUN 14 2017
KSZ040-056-141130-
Douglas-Franklin-
556 AM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRANKLIN AND DOUGLAS
COUNTIES UNTIL 630 AM CDT...
At 555 AM CDT, Doppler Radar was tracking strong winds from
stratiform showers behind exiting storms that could gust up to 50
mph.
Locations impacted include...
Lawrence, Ottawa, Baldwin City, Eudora, Wellsville, Centropolis,
Clinton, Lone Star, Lane, Rantoul, Pleasant Grove, Vinland, Clinton
Lake and Globe.
This includes the following highways...
Interstate 35 between mile markers 183 and 198.
Kansas Turnpike between mile markers 201 and 205.
LAT...LON 3839 9507 3839 9514 3889 9550 3890 9550
3903 9519 3896 9518 3898 9516 3897 9513
3897 9511 3895 9509 3898 9508 3899 9506
3898 9506
TIME...MOT...LOC 1055Z 239DEG 33KT 3887 9540 3858 9495
HenneckeSpecial weather statement, Jun 14, 8:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
849 AM CDT WED JUN 14 2017
KSZ026-141430-
Jefferson-
849 AM CDT WED JUN 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
930 AM CDT...
At 848 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grantville, moving northeast at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Oskaloosa, Perry, McLouth, Ozawkie, Winchester and Perry Lake.
LAT...LON 3905 9549 3907 9551 3907 9554 3913 9559
3916 9559 3942 9518 3914 9518
TIME...MOT...LOC 1348Z 238DEG 23KT 3912 9551
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:57 PM CDT | Special Weather Statement | TOP | Ottawa | 33 min |
| Jun 13, 11:09 PM CDT | Special Weather Statement | TOP | Marshall | 66 min |
| Jun 14, 5:03 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 27 min |
| Jun 14, 5:56 AM CDT | Special Weather Statement | TOP | Douglas | 34 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.